Nov-Dec '05 | briefing | mail | interviews | articlespsorchat | psorchat review | don't say this | flaker creativity | flakers' jargon | other places | archives | send mail | ed dewkesearch | acknowledgments | legal stuff | 2004 Ed Dewke

Raptiva Stopped Working - Thoughts On Pagano
from Tony C.

Hi Ed, Its Tony C. here again from Australia.  How have you been?  I am so happy for you! [because of my clearance on Raptiva] Ed I won't take much of your time, but I want your opinion on this....

I have been on Raptiva for the last seven months, my skin cleared back to normal! BUT, three weeks ago my P started coming back! I know that you don't want to hear this, but unfortunately I am back the way I was! YES, or ALMOST.

My question is, I am too scared to stop Raptiva in case my lesions just get even worse.  I have just purchased Dr Pagano's Book, and started on it. and I am also interested in the Kalawalla.  Do you think I can have the thee together?  At least for the natural stuff to work before stopping Raptiva?  Ed, Thank you so much for you help. God bless you. -Tony C.

*****

Ed’s Response:  Hi Tony.  Sorry to hear about your relapse.  Hopefully upcoming summer on your side of the world may help somewhat.  As far as I know, neither the Cayce/Pagano diet nor the Kalawalla dietary supplement should adversely react to Raptiva. 

If I were in your position — which I'm not, at the moment, but COULD BE at any time! — I don't think I'd try the diet and the supplement at the same time.  I'd rather try one or the other for six months to see if it has a noticeable effect then, if I wasn't satisfied, I'd try the other.  HOWEVER, I would try neither while still using Raptiva.  The manufacturers of the biologics KNOW there will be a sometimes DRAMATIC rebound when patients stop using their products.  For this reason some of them (including, I believe, Genentech, who makes Raptiva) are researching and suggesting "step down" methods for tapering off their biologic.  Your dermatologist (or prescribing physician) should contact Genentech for the latest information on "stopping treatment."

Also, Tony, talk to your doctor about trying another biologic.  I think you have some options in Australia.

Whatever you do, please keep us apprised. -Ed

*****

Tony Replies:  Hi Ed.  I just purchased Dr. Pagano's book  HEALING PSORIASIS:  The Natural Alternative — after exhaustive research on its validity, I am finally convinced that it IS or COULD be the way, and at least if it works, then we would never fear the disease anymore.

Ed, I understand that you have read the book. the only thing I was skeptical about, or the only thing that Dr. Pagano did not make clear is, he always said, "it works in MANY cases."  Now, what is MANY?  He never gave a percentage, plus if he is so convinced that it's the intestine, why doesn't it work for everybody?  Or do you think patients cheated with the diet?  I mean Dr. Pagano can’t sit and watch what they eat, so on the other hand that IS a possibility.

Ed, I would really like to know what you think of this,  and what you think of his book.  -Tony C.

*****

Ed’s Response:  Good question(s), Tony.  I believe Dr. Pagano believes most people will respond favorably to the diet if they stick to it and are patient (willing to experience little or no improvement for 3-6 months, if necessary, and maybe longer if their P is very severe).  As you implied, there's no way Dr. Pagano can "police" how well or poorly patients stick to the diet, and some patients will "warp the truth" to avoid appearing incorrigible.

But there are some who evidently do not improve even if their adherence to the diet is sincere.  I think Dr. Pagano doesn't put a percentage on this because (a) it's a  small number, and (b) he's not convinced the diet failed — other factors may have prevented success. 

The Cayce/Pagano diet is based on the theory that digested "toxins" will permeate through thinned intestinal walls, thereby avoiding normal disposal through liver and kidneys, and have to be "sweated out" through the skin.  The diet identifies an impressive list of foods which, through digestion, generate this toxic waste material.  BUT IS THAT LIST COMPLETE?  Probably not.  If we accept the premise of "leaky gut," we might be well served to assume that different things might be more-or-less toxic to different people.  For example, I drink probably a gallon of coffee a day.  Do any of those acids contribute to toxic waste leaking out of my gut and causing P lesions?  Maybe!  I'd try eliminating some of those things that I KNOW I consume in excess.

There are a number of factors that contribute to "leaky gut" in addition to diet, and these things are not treated in any depth in HEALING PSORIASIS: the natural alternative.  For more information on these, you may want to read this article.  

The thing I find most compelling about the Cayce/Pagano diet and Dr. Pagano's whole regimen for treating psoriasis is it appears to be THE ONLY APPROACH to treating P that takes into account "leaky gut."  NONE of the conventional medicines or treatments have anything to do with the theory of P expounded by leaky gut.  The article I cited in the preceding paragraph suggests many opportunities for research in this area.  If everything were understood, I'm sure the Cayce/Pagano diet would be both described and PREscribed differently.  In the meantime, if people are earnest in their attempt to follow the diet, their chances of improving are, in my estimation, (a) better than doing nothing at all, and (b) the effort will be considerably less expensive than the latest crop of drugs that work for some people some of the time.

Let me know what you decide to do, Tony.  -Ed

*****

Tony’s Reply:  Hi Ed.  I’m not sure if you remember my story. I'm 26, I have severe pustular psoriasis on my hands and feet, and have been on Raptiva for seven months now with great results, almost 100 % clear. Unfortunately the last four weeks have been like hell for me. Interestingly enough, my psoriasis came back ONLY on my hands! My feet are still 100% clear! But my hands have been the worst they could ever be, and they have been swollen for three weeks now, can't move my fingers or close my hands at all.

I finally decided to go and see my “Derm” who doesn't know anything about psoriasis, and I asked him what he thinks.  We finally decided that I would go back to Neotigason, which worked well for me, with only two side effects:  Dry lips and hair loss. And he suggested I start on that  and stop Raptiva in 2 or 3 weeks.

I have also been strictly on the Pagano diet, for three weeks now, and I have set myself to stay on that for one year, whether it works or not.  I’m a bit worried though just in case systemic medications could affect my diet.  

In the meantime, I am in pain and so confused. I need help! Please. It sounds like I’m drowning. Thanks. -Tony C.

*****

Ed’s Response:  Sorry to hear about the flare-up on your hands, Tony.  Sounds like your derm is doing the logical thing.  As you have already responded well to Neotigason (Soriatane in the U.S.), phasing you off the Raptiva and onto it is probably wise. 

Chances are you will have to wait 3-6 months to see anything positive from the Cayce/Pagano diet, and some time before that happens "set backs" are not uncommon — see Robin’s letter in this month’s mail.  Dr. Pagano is encouraging Robin to stick with the diet and "work through this setback."

I wouldn't worry about taking the Neotigason while trying the diet.  You are confident the systemic medicine will help you — at least to the point where you can regain use of your hands — and we know the diet is a long-term commitment.  Many months from now, after your flare has been subdued and life has returned to ~normal~ for you, you may want to try slowly weaning yourself off the Neotigason to see if the diet, by then, can sustain your clearance.

Good luck and stay in touch.  -Ed

This Month's Mail | Archives

www.flakehq.com